You get up in the morning, and there’s ringing in your ears. They were fine yesterday so that’s strange. So you begin thinking about possible causes: recently, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But your head was aching yesterday, and you did take some aspirin before bed.
Might the aspirin be the trigger?
You’re thinking to yourself “perhaps it’s the aspirin”. And you recall, somewhere in the deeper crevasses of your memory, hearing that certain medications were connected to reports of tinnitus. Is one of those medicines aspirin? And does that mean you should quit using aspirin?
Tinnitus And Medication – What’s The Connection?
Tinnitus is one of those conditions that has long been rumored to be associated with a variety of medications. But what is the truth behind these rumors?
The common thought is that tinnitus is widely viewed as a side effect of a broad range of medicines. The fact is that there are a few types of medicine that can cause tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Here are some theories:
- It can be stressful to start taking a new medicine. Or, in some cases, it’s the root cause, the thing that you’re using the medication to fix, that is stressful. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So it’s not medicine causing the tinnitus. The whole ordeal is stressful enough to cause this sort of confusion.
- The affliction of tinnitus is pretty common. Persistent tinnitus is a problem for as many as 20 million people. Some coincidental timing is inevitable when that many people suffer with tinnitus symptoms. Unrelated tinnitus symptoms can start right around the same time as medicine is taken. It’s understandable that people would incorrectly think that their tinnitus symptoms are the result of medication because of the coincidental timing.
- Many medicines can influence your blood pressure, which also can affect tinnitus.
What Medicines Are Connected to Tinnitus
There is a scientifically established link between tinnitus and a few medications.
The Link Between Strong Antibiotics And Tinnitus
There are certain antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are quite powerful and are normally reserved for specific instances. High doses are known to produce damage to the ears (including some tinnitus symptoms), so such dosages are normally avoided.
Medicines For High Blood Pressure
Diuretics are frequently prescribed for individuals who have hypertension (high blood pressure). When the dosage is considerably higher than usual, some diuretics will trigger tinnitus.
Aspirin Can Trigger Ringing in Your Ears
And, yes, the aspirin could have been what caused your tinnitus. But here’s the thing: Dosage is once again very significant. Generally speaking, tinnitus happens at really high doses of aspirin. Tinnitus symptoms normally won’t be produced by regular headache doses. The good news is, in most circumstances, when you stop using the large dosages of aspirin, the tinnitus symptoms will go away on their own.
Check With Your Doctor
There are a few other medicines that might be capable of triggering tinnitus. And there are also some odd medicine combinations and interactions that may generate tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best strategy.
You should also get checked if you start noticing tinnitus symptoms. It’s hard to say for sure if it’s the medication or not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.